Nebraska, 2012

Hail in Nebraska, May 19, 2012

May 19, 2012 · NWS LBF · 10 events in 8 counties and zones

Scattered severe thunderstorms developed along a surface trough that extended north to south through western and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered severe thunderstorms developed along a surface trough that extended north to south through western and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 19, 5:33 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 19, 5:33 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 AM CDT SAT MAY 19 2012

.AVIATION...

FOR THE KVTN AND KLBF TERMINALS THROUGH 12Z SUNDAY.

EXPECT OVERCAST SKIES TODAY AND THIS EVENING WITH MVFR CIGS LIKELY
AT THE KLBF TERMINAL TODAY WITH CIGS DOWN TO 2000 FT AGL. LIGHT RAIN
IS EXPECTED TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL TROUGH OF
LOW PRESSURE TRACKS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. LOOK
FOR CIGS TO BEGIN TO RISE ABOVE 6000 FT AGL THIS EVENING WITH CLEARING
SKIES EXPECTED AFTER 06Z TONIGHT. EXPECT NORTHERLY WINDS OF 15 TO 25
KTS WITH FREQUENT GUSTS TO 30 KTS TODAY. WINDS WILL DIMINISH TO
AROUND 10 KTS THIS EVENING.

FOR THE KVTN TERMINAL...MVFR SKIES ARE EXPECTED TODAY WITH CIGS AON
1500 FT AGL. LIGHT RAIN SHOWERS ARE POSSIBLE...MAINLY AFTER
16Z...PERSISTING THROUGH MID EVENING. SCATTERED TO BROKEN CLOUDINESS
IS EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS BEFORE CLEARING
AROUND 12Z SUNDAY. WINDS TODAY WILL BE FROM THE NORTH NORTHWEST AT
15 TO 25 KTS WITH SOME PERIODIC GUSTS TO 30 KTS. WINDS WILL DIMINISH
TO AROUND 10 KTS AFTER SUNSET THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 401 AM CDT SAT MAY 19 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

FORECAST FOCUS THROUGH THIS PERIOD IS ON PRECIPITATION CHANCES AND
WINDS TODAY AND TONIGHT...THEN WITH TEMPERATURES THROUGH THE PERIOD.

AS OF 08Z...WATER VAPOR IMAGERY SHOWED RIDGING OVER THE GREAT
LAKES AND EASTERN CONUS WITH TROUGHING ACROSS THE INTER-MOUNTAIN
WEST. THIS TROUGH WAS CHARACTERIZED BY TWO MAIN PV ANOMALIES...ONE
OVER ALBERTA INTO MONTANA AND THE OTHER OVER THE FOUR CORNERS. IN
ADDITION...A LEAD WEAK WAVE HAD PUSHED ACROSS NEBRASKA EARLIER ON
FRIDAY EVENING...WHICH HAD HELPED FIRE THE CONVECTION THAT OCCURRED.

THE COLD FRONT HAD PASSED THROUGH MUCH OF THE FORECAST AREA AS OF
08Z AS IT WAS LOCATED FROM NORTHEAST SOUTH DAKOTA INTO WESTERN
KANSAS...ROUGHLY FROM KP67 IN NORTH DAKOTA TO KONL TO KMCK IN
NEBRASKA AND SOUTHWEST TO KSPD IN SOUTHEAST COLORADO. CONVECTION
HAD FOR THE MOST PART MOVED OUT OF THE FORECAST AREA...LEAVING
MANY OUTFLOW BOUNDARIES ACROSS THE REGION WHICH HAS IMPACTED WINDS
OVERNIGHT. TEMPERATURES HAD BEEN SLOWLY FALLING OVERNIGHT AS THE
FRONT MOVED SOUTHEAST...HOWEVER LOCATIONS AHEAD OF THE FRONT
REMAIN IN THE 70S.

THE FRONT WON/T SEE MUCH MOVEMENT UNTIL AFTER 20.00Z WHEN THE
UPPER LEVEL SHORTWAVE TROUGH PUSHES ACROSS NEBRASKA INTO MINNESOTA
AND IOWA TONIGHT...WHICH WILL PUSH THE WHOLE SYSTEM EAST. THIS
WILL LEAD TO A DRASTIC DIFFERENCE IN WEATHER ACROSS THE EASTERN
AND WESTERN PARTS OF THE STATE OF NEBRASKA. ALTHOUGH MUCH OF THE
LOCAL AREA WILL BE BEHIND THE FRONT...THE FAR EASTERN AREAS...EAST
OF A KMCK TO KBBW TO KONL WILL STAY GENERALLY IN THE VICINITY OF
THE FRONT...SO MAY EXPERIENCE A MUCH DIFFERENT DAY.

TEMPERATURES WILL BE SIGNIFICANTLY COOLER THAN HAS BEEN
EXPERIENCED THE PAST SEVERAL DAYS DUE TO STRONG COLD AIR ADVECTION
BEHIND THE COLD FRONT. FOR EXAMPLE...IN THE 19.00Z SOUNDING FROM
LBF...THE 850MB TEMPERATURE WAS 25C AND BY 20.00Z...MODELS ARE
PROJECTING THE 850MB TEMPERATURE AT THE SAME LOCATION TO HAVE
DROPPED TO AROUND 9C. ALSO HELPING TO KEEP TEMPERATURES DOWN TODAY
WILL BE PLENTIFUL CLOUD COVER. THERE IS GOOD CONSISTENCY BETWEEN
THE MODELS OF A STRATUS DECK FILLING IN THIS MORNING ACROSS MUCH
OF WESTERN NEBRASKA...WHICH WILL STICK AROUND THROUGH THE MAJORITY
OF THE DAY. ALSO...WITH THE INCREASED MOISTURE AND EXTRA UPWARD
MOTION FROM THE PASSAGE OF THE UPPER LEVEL SYSTEM SHOULD SEE
PRECIPITATION THROUGH THE DAY. DO EXPECT MOST OF THIS
PRECIPITATION TO BE FAIRLY LIGHT THIS MORNING...MAYBE EVEN JUST
DRIZZLE AT TIMES. LOOKING FOR INCREASED PRECIPITATION AND
THUNDERSTORM CHANCES IN THE AFTERNOON...ESPECIALLY ALONG AND NEAR
THE COLD FRONT. ALTHOUGH MOST OF THIS ACTIVITY WILL BE EAST OF THE
AREA...COULD SEE A FEW ISOLATED THUNDERSTORMS BACK INTO CENTRAL
AND WESTERN NEBRASKA AS MODELS INDICATE A FEW HUNDRED J/KG OF CAPE
WILL REMAIN ACROSS MUCH OF THE AREA...AS WELL AS THE . AS THE
WHOLE SYSTEM MOVES NORTHEAST THIS EVENING...WILL LIKELY CONTINUE
TO SEE SOME LIGHT RAIN OVER NORTH CENTRAL NEBRASKA WITH
FRONTOGENESIS ONGOING ON THE BACKSIDE OF THE SYSTEM. THEN
EXPECTING THE RAIN TO BE OUT OF THE AREA BY MIDNIGHT.

ALSO BEHIND THE FRONT...A TIGHT PRESSURE GRADIENT WILL KEEP WINDS
STRONG OUT OF THE NORTH AND NORTHWEST TODAY ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA. ALTHOUGH STRONG COLD AIR
ADVECTION WILL BE ONGOING...THE AREA WILL NOT BE IN AN AREA OF
SUBSIDENCE AS THE FOUR CORNERS SHORTWAVE APPROACHES. THIS ALONG
WITH STRATUS DECK KEEPING THE MIXED LAYER QUITE SHALLOW SO DON/T
BELIEVE WINDS WILL REACH ADVISORY CRITERIA.

WEATHER WILL BE QUIET THEN FOR SUNDAY THROUGH MONDAY. HIGH
PRESSURE SETTLES IN SUNDAY WITH LIGHT WINDS AND MOSTLY SUNNY
SKIES. TEMPERATURES WILL SEE SOME RECOVERY SUNDAY...BUT WILL BE
IN THE UPPER 60S AND LOW 70S. THE COOLEST LOCATIONS WILL BE OVER
NORTH CENTRAL NEBRASKA WHERE TEMPERATURES ALOFT WILL SEE LITTLE
WARMING. RIDGING ALOFT WILL AGAIN BE INFLUENCING THE REGION FOR
THE FIRST PART OF THE WORK WEEK AND WITH SOUTHERLY FLOW AT THE
SURFACE...TEMPERATURES WILL WARM AND MOISTURE WILL SEE A SLOW
INCREASE AS THE GULF OPENS UP. LOOKING FOR HIGHS MONDAY IN THE 70S
AND LOW 80S WITH BREEZY SOUTHERLY WINDS.

.LONG TERM...TUESDAY THROUGH FRIDAY

AS WAS STATED ABOVE...THERE ARE INDICATIONS THAT THE GULF WILL
START TO OPEN UP IN THE TUESDAY WEDNESDAY TIME-FRAME ALLOWING
MOISTURE TO BE PULLED INTO THE FORECAST AREA THROUGH THE REMAINDER
OF THE WEEK. IN TURN...TROUGHING MOVES INTO THE PACIFIC
NORTHWEST...KEEPING RIDGING OVER THE FORECAST AREA. THERE ARE
PLENTY OF DIFFERENCES IN MODEL SOLUTIONS WEDNESDAY AND
BEYOND...HOWEVER GENERAL CONSENSUS IS TROUGHING OVER THE PACIFIC
NORTHWEST WITH SEVERAL SYSTEMS PUSHING OVER THE RIDGE...MAINLY
AFFECTING THE DAKOTAS AND NORTHERN NEBRASKA. THE ECMWF SETTLES THE
UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST...AND THEN EJECTS SEVERAL
WEAKER SHORTWAVES OUT OF THE TROUGH AND PUSHING OVER THE RIDGE.
THIS WILL KEEP A LOT OF THE SHOWERS AND THUNDERSTORMS OVER THE
DAKOTAS AND THE NORTHERN PARTS OF NEBRASKA. THE GFS ON THE OTHER
HAND MOVES THE WHOLE SYSTEM ACROSS THE NORTHERN CONUS THROUGH THE
SECOND HALF OF THE WEEK. THIS SOLUTION WOULD PUSH A FRONT ACROSS
THE FORECAST AREA AND IN TURN BRING HIGHER RAIN CHANCES. REALLY
DIDN/T LOCK ONTO ANY ONE SOLUTION YET SO WILL JUST KEEP SLIGHT AND
CHANCE PRECIPITATION CHANCES IN THE FORECAST FOR THE OUTER
PERIODS. AS FOR TEMPERATURES THOUGH...LOOKING LIKE A WARM PERIOD
WITH TEMPERATURES ABOVE NORMAL IN THE UPPER 70S AND 80S...WITH
POSSIBLY 90S ON TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT/LONG TERM...BROOKS
AVIATION...CLB
Hazardous weather outlook, May 19, 4:00 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 AM CDT SAT MAY 19 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-201030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
500 AM CDT SAT MAY 19 2012 /400 AM MDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BEHIND AN
EXITING COLD FRONT. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY NIGHT.
AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Special weather statement, May 19, 7:22 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
822 AM CDT SAT MAY 19 2012

NEZ035-036-057-191400-
ARTHUR NE-KEITH NE-MCPHERSON NE-
722 AM MDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR...
SOUTHWESTERN MCPHERSON AND NORTHEASTERN KEITH COUNTIES UNTIL 800 AM
MDT/900 AM CDT/...

AT 718 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF KEYSTONE...OR 14 MILES
NORTHEAST OF OGALLALA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BUCKTAIL LAKE AROUND 740 AM MDT.
DIAMOND BAR LAKE AROUND 845 AM CDT.
SCHNICK LAKE AROUND 850 AM CDT.
HIGHWAY 92 MILE MARKER 200 AROUND 900 AM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, May 19, 7:39 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 AM CDT SAT MAY 19 2012

NEZ036-191430-
MCPHERSON NE-
839 AM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON COUNTY UNTIL 930 AM
CDT...

AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BUCKTAIL LAKE...OR 21 MILES
SOUTHEAST OF ARTHUR...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
DIAMOND BAR LAKE AROUND 850 AM CDT.
SCHNICK LAKE AROUND 855 AM CDT.
HIGHWAY 97 MILE MARKER 40 AROUND 920 AM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Local storm report, May 19, 8:26 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 AM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HAIL             7 N TRYON               41.66N 100.94W
05/19/2012  E1.00 INCH       MCPHERSON          NE   PUBLIC

            GROUND COVERED WITH HAIL. THE LARGEST SIZE IF HAIL WAS A
            QUARTER.

&&

BTAYLOR

The radar

The North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, McPherson

When
May 19, 8:26 AM CST
Where
McPherson County, 7.76 mi NNE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.660, -100.940

Hail, Thomas

When
May 19, 8:40 AM CST
Where
Thomas County, 18.66 mi S of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -100.840

Hail, Hayes

When
May 19, 12:28 PM CST
Where
Hayes County, 2.72 mi ESE of Hamlet
Measured
1.5 in hail
Reported by
Public
Coordinates
40.370, -101.180

Hail, Keith

When
May 19, 11:47 AM MST
Where
Keith County, 1.56 mi E of Paxton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -101.340

Hail, Hayes

When
May 19, 12:58 PM CST
Where
Hayes County, 11.09 mi ESE of Hayes Center
Measured
1.25 in hail
Reported by
Public
Coordinates
40.450, -100.830

Hail, Frontier

When
May 19, 1:07 PM CST
Where
Frontier County, 10.35 mi NNW of Hugh Butler Lake
Measured
1 in hail
Reported by
Public
Coordinates
40.510, -100.770

Hail, Frontier

When
May 19, 1:13 PM CST
Where
Frontier County, 8.87 mi SSW of Maywood
Measured
1 in hail
Reported by
Public
Coordinates
40.550, -100.680

Hail, Lincoln

When
May 19, 1:36 PM CST
Where
Lincoln County, 8.9 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.560

Hail, Custer

When
May 19, 3:14 PM CST
Where
Custer County, 2.59 mi W of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.820

Hail, Holt

When
May 19, 5:08 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.160, -99.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381337, 381336, 381334, 381333, 381335, 381387, 381388, 381332, 381331, 381389.